Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Time-ordered operators. I. Foundations for an alternative view of reality


Author: Tepper L. Gill
Journal: Trans. Amer. Math. Soc. 266 (1981), 161-181
MSC: Primary 47D05; Secondary 22E65, 81C99
DOI: https://doi.org/10.1090/S0002-9947-1981-0613790-2
MathSciNet review: 613790
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to present the proper framework for the mathematical foundations of time-ordered operators. We introduce a new mathematical process which we call the chronological process. This process generalizes the notion of a limit and allows us to recapture many properties lost in time-ordering. We then construct time-ordered integrals and evolution operators. We show that under reasonable assumptions, the time-ordered sum of two generators of contraction semigroups is a generator. This result resolves a question that has been debated in physics for forty years.


References [Enhancements On Off] (What's this?)

  • [F1] R. P. Feynman, Theory of positrons, Phys. Rev. 76 (1949), 749-759.
  • [F2] -, Space-time approach to quantum electrodynamics, Phys. Rev. 76 (1949), 769. MR 0035687 (11:765d)
  • [F3] -, Mathematical formulation of the quantum theory of electromagnetic radiation, Phys. Rev. 80 (1950), 440.
  • [F4] -, An operator calculus having applications in quantum electrodynamics, Phys. Rev. 1 (84), (1951), 108-128. MR 0044379 (13:410e)
  • [G1] -, Infinite tensor products of Banach spaces. I, J. Funct. Anal. 30 (1978), 17-35. MR 513475 (81j:46108)
  • [G2] T. L. Gill, Perspectives on time-ordered operators and divergencies, Hadronic J. 3 (1980), 1575-1621. MR 602052 (83h:81057)
  • [HP] E. Hille and R. S. Phillips, Functional analysis and semigroups, Amer. Math. Soc. Colloq. Publ., vol. 31, Amer. Math. Soc., Providence, R. I., 1957; reprinted 1974.
  • [I1] T. Ichinose, On the spectra of tensor products of linear operators in Banach spaces, J. Reine Angew. Math. 244 (1970), 119-153. MR 0278096 (43:3828)
  • [I2] -, Operators on tensor product Banach spaces, Trans. Amer. Math. Soc. 170 (1972), 197-219. MR 0322553 (48:915)
  • [I3] -, Spectral properties of tensor products of linear operators. II, Trans. Amer. Math. Soc. 237 (1978), 223-254. MR 479372 (80a:47005b)
  • [S] R. Shatten, A theory of cross-spaces, Ann. of Math. Studies, no. 26, Princeton Univ. Press, Princeton, N. J., 1950. MR 0036935 (12:186e)
  • [SE] I. E. Segal, Lectures in modern analysis and applications. II (G. T. Taam, Ed.), Lecture Notes in Math., vol. 140, Springer-Verlag, New York, 1970. MR 0263578 (41:8183)
  • [VN] J. von Neumann, On infinite direct products, Compositio Math. 6 (1938), 1-77. MR 1557013
  • [B-B] P. L. Butzer and H. Berens, Semi-groups of operators and approximation, Springer-Verlag, New York, 1967. MR 0230022 (37:5588)
  • [H] R. Henstock, Theory of integration, Butterworth, London, 1963. MR 0158047 (28:1274)
  • [K] J. Kurzweil, Generalized ordinary differential equations and continuous dependence on a parameter, Czechoslovak Math. J. 7 (1957), 418-449. MR 0111875 (22:2735)
  • [Y] K. Yosida, Functional analysis, Die Grundlehren der Math. Wissenschaften, Bd. 123, Academic Press, New York; Springer-Verlag, Berlin, 1965. MR 0180824 (31:5054)
  • [P] A. Pazy, Semi-groups of linear operators and applications to partial differential equations, Univ. of Maryland Math. Dept. Lecture Note #10, 1974. MR 0512912 (58:23754)
  • [B-D] J. D. Bjorken and S. D. Drell, Relativistic quantum fields, McGraw-Hill, New York, 1965. MR 0187642 (32:5092)
  • [B, A] A. Beck, Flows in the plane, Springer-Verlag, New York, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47D05, 22E65, 81C99

Retrieve articles in all journals with MSC: 47D05, 22E65, 81C99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0613790-2
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society